Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 14, NWS Paducah, KY

January 24, 2002Christian County, Todd County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jan 24, 2002, 1:28 AM CST for Christian County, Todd County, Kentucky. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 24, 2002, 1:28 AM CST (07:28 UTC)
Expired
Jan 24, 2002, 2:15 AM CST
In force
47 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Christian County, KY, Todd County, KY

What was reported inside it

TimeReportWhereRemark
Jan 24, 1:35 AM CSTThunderstorm Wind 50 EElkton, KYLarge tree limbs were blown down, and shingles were blown off several houses. A television antenna was blown down, knocking a hole in a roof.
Jan 24, 1:45 AM CSTThunderstorm Wind 50 EHopkinsville, KYFort Campbell weather personnel reported several trees down along Route 68 just west of the Todd County line.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 24, 1:15 AM CSTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 240728
SVRPAH
KYC047-219-240815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
128 AM CST THU JAN 24 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY
  TODD COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 215 AM CST

* AT 119 AM CST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED FROM 15
  MILES NORTH OF ELKTON TO 8 MILES WEST OF OAK GROVE...MOVING EAST AT
  45 MPH.

* LOCATIONS IN THE WARNING INCLUDE
  PEMBROKE
  CLIFTY
  ALLEGRE
  TRENTON
  HERNDON
  OAK GROVE

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE SEVERE WEATHER IN A
STRONG BUILDING. STAY AWAY FROM WINDOWS.

DAMAGING WIND IN EXCESS OF 60 MPH IS LIKELY. FOR YOUR PROTECTION MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3679 8756 3666 8766 3666 8708 3705 8708
          3705 8719 3705 8727

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 1:30 PM CST, 11 hours 58 minutes earlier.

Area forecast discussion, Jan 23, 1:30 PM CST, 11 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CST WED JAN 23 2002

MAIN CONCERN THIS FORECAST IS HEAVY RAIN POSSIBILITY FOR TONIGHT.

AT 18Z...A COLD FRONT EXTENDED FROM THE CENTRAL GREAT LAKES REGION
THROUGH NORTHWEST ILLINOIS TO NEAR KUIN TO KPPF TO KOKC.  LATEST VIS
AND IR SATELLITE SHOW SOME CLEAR SKIES OVER SOUTHWEST MISSOURI INTO
NORTHWEST ARKANSAS AND NORTHEAST OKLAHOMA...OTHERWISE WIDESPREAD LOW
CLOUDS COVERED THE MIDDLE MISSISSIPPI AND OHIO RIVER VALLEYS.
THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT IN OKLAHOMA AND MOVING
NORTHEAST ALONG THE FRONT.

AVN/ETA MATCH UP PRETTY WELL WITH BOTH LOCATION AND TIMING OF FRONT
AND HEAVY RAIN AREAS TONIGHT...WITH AVN MAYBE JUST A LITTLE FASTER.
EXPECT FRONT TO PASS THOUGH AREA BETWEEN 04Z AND 10Z...WITH HEAVIEST
RAINS AND MAIN AREAS OF CONVECTION ALONG AND JUST BEHIND THE FRONT.
SOUTHEAST PORTIONS OF THE PAH FORECAST AREA WHICH RECEIVED HEAVIEST
AMOUNTS LAST NIGHT WILL BE JUST OUTSIDE HEAVY RAIN BULLSEYE...WHICH
IS BASICALLY ALONG THE OHIO RIVER.  LOOKING AT FLASH FLOOD
GUIDANCE...BELIEVE THE WORDING RAIN MAY BE HEAVY AT TIMES WILL
COVER THE EVENT.  WILL NOT ISSUE A FLOOD WATCH AT THIS TIME...BUT
WILL ADVISE NEXT SHIFTS TO KEEP AN EYE ON AMOUNTS THROUGHOUT THE
NIGHT.

AS FOR THURSDAY...CHANCES WILL DECREASE FROM NORTHWEST TO SOUTHEAST
THROUGHOUT THE DAY...WITH RAIN FINALLY ENDING IN SOUTHEAST PORTIONS
BY EVENING.  WILL NEED TO MAKE SOME WORDING CHANGES IN GOING PACKAGE
TO REFLECT THIS...INDICATING BEST CHANCES IN THE MORNING FOR
NORTHWEST AND WEST PORTIONS OF THE FA.

TEMPS FOR TONIGHT IN CURRENT PACKAGE LOOK GOOD...WITH TEMPS NEAR
STEADY OR SLOWLY FALLING ON THURSDAY.  MAY TWEAK BACK TEMPS A LITTLE
FOR THURSDAY NIGHT AND UP THEM A CATEGORY FOR FRIDAY BASED ON
MAV/FWC GUIDANCE...OTHERWISE NO MAJOR CHANGES IN THE NEAR TERM. IN
THE EXTENDED...WILL INCREASE HIGHS AND LOWS A CATEGORY AT LEAST FOR
SATURDAY AND SUNDAY.

STILL NO PRECIP THROUGH MONDAY...WILL CONTINUE WITH CHANCE OF
SHOWERS ON TUESDAY AND EXTEND IT INTO WEDNESDAY.

.PAH...NONE.

RSU

In the hours before

Local storm report, Jan 23, 10:44 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1044 PM CST WED JAN 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM                              MO   FLOODING
01/23/02   SCOTT                          SEVERAL STATE HIGHWAYS
                                          AND COUNTY ROADS HAVE
                                          WATER OVER THEM. STATE HWY
                                          W...WEST OF ORAN AND
                                          STATE HWY 77...EAST OF ORAN
					  ARE UNDERWATER.
Local storm report, Jan 23, 10:52 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1052 PM CST WED JAN 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    CALHOUN                   KY   WIND DAMAGE
01/23/02   MCLEAN                         WINDOWS BLOWN OUT OF A
                                          REST HOME...NUMEROUS
                                          POWER LINES DOWN.
                                          REPORTED BY COUNTY
                                          SHERIFF.
Local storm report, Jan 23, 11:18 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1118 PM CST WED JAN 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    PROVIDENCE                KY   FLOODING
01/23/02   WEBSTER                        FLOODING REPORTED WITHIN
                                          CITY LIMITS. REPORTED BY
                                          PROVIDENCE FIRE DEPT.
Local storm report, Jan 23, 11:22 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1122 PM CST WED JAN 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    SCOTT CITY                MO   FLOODING
01/23/02   SCOTT                          SOME INTERSECTIONS
                                          FLOODED IN SCOTT CITY.
                                          REPORTED BY SCOTT COUNTY
                                          FIRE DEPT.
Local storm report, Jan 24, 12:18 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1218 AM CST THU JAN 24 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    CALHOUN                   KY   WIND DAMAGE
01/23/02   MCLEAN                         1 COMMERICAL BLDG
                                          (APPROX. 3000 SQ FT)
                                          DEMOLISHED ON KY 81 ON
                                          THE NORTHERN LIMITS OF
                                          CALHOUN.

1020 PM    CALHOUN                   KY   WIND DAMAGE
01/23/02   MCLEAN                         SEVERAL HOMES WITH ROOF
                                          DAMAGE...SOME WITH ROOFS
                                          COMPLETELY TORN OFF IN
                                          CALHOUN. REPORTED BY EMA
                                          DIRECTOR.

1020 PM    CALHOUN                   KY   WIND DAMAGE
01/23/02   MCLEAN                         NUMEROUS TREES AND POWER
                                          LINES DOWN IN CALHOUN.
                                          REPORTED BY EMA
                                          DIRECTOR.
Local storm report, Jan 24, 12:40 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1240 AM CST THU JAN 24 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    GIDEON                    MO   WIND DAMAGE
01/23/02   NEW MADRID                     HOUSE DAMAGED NEAR
                                          GIDEON. REPORTED BY NEW
                                          MADRID SHERIFF OFFICE.

1151 PM    BURNA                     KY   0.75 INCH HAIL
01/23/02   LIVINGSTON                     DIME SIZE HAIL REPORTED
                                          IN BURNA. REPORTED BY
                                          SHERIFF OFFICE.

1156 PM    BROWNSVILLE               KY   WIND DAMAGE
01/23/02   FULTON                         MOBILE HOME BLOW OVER
                                          NEAR BROWNSVILLE.
                                          REPORTED BY HICKMAN PD.

1215 AM                              KY   WIND DAMAGE
01/23/02   LIVINGSTON                     2 MOBILE HOMES BLOWN OVER
                                          NEAR THE I-24/KY 453
                                          INTERCHANGE.

1217 AM    WINGO                     KY   WIND DAMAGE
01/23/02   GRAVES                         TREES DOWN ACROSS WINGO.

1225 AM    PRINCETON                 KY   WIND DAMAGE
01/23/02   CALDWELL                       SEVERAL TREES DOWN.
                                          CARPORT BLOWN ONTO ROAD.
                                          BARN DAMAGED. REPORTED BY
                                          PD.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 9:05 PM CSTSevere Thunderstorm WarningPAHLivingston35 min
Jan 23, 10:08 PM CSTSevere Thunderstorm WarningPAHDaviess, Henderson, McLean37 min
Jan 23, 11:59 PM CSTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Lyon46 min
Jan 24, 12:10 AM CSTSevere Thunderstorm WarningPAHGraves35 min
Jan 24, 12:26 AM CSTSevere Thunderstorm WarningPAHCalloway, Marshall49 min
Jan 24, 12:37 AM CSTSevere Thunderstorm WarningPAHHopkins38 min
Jan 24, 12:58 AM CSTSevere Thunderstorm WarningPAHMuhlenberg47 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.